Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2009, 3:34 PM MDT for Sheridan County, Nebraska. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2009, 3:34 PM MDT (21:34 UTC)
- Expired
- May 31, 2009, 4:30 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:49 PM MDT | HAIL 0.88 | 3 E Gordon, NE | |
| May 31, 4:14 PM MDT | HAIL 0.5 | 7 Se Gordon, NE | PUBLIC REPORTED HAIL LASTED FOR FIVE MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2946 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 312134 SVRLBF NEC161-312230- /O.NEW.KLBF.SV.W.0040.090531T2134Z-090531T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM MDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA... THIS INCLUDES THE CITY OF GORDON... * UNTIL 430 PM MDT * AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CLINTON...OR 7 MILES NORTHEAST OF RUSHVILLE...AND MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INTERSECTION OF HIGHWAY 27 AND MILLS ROAD AND HIGHWAY 27 CROSSING THE NIOBRARA RIVER PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4268 10206 4251 10207 4259 10258 4299 10211 TIME...MOT...LOC 2134Z 302DEG 14KT 4276 10234 $$ SPRINGER
2 follow-up statements
000 WWUS53 KLBF 312204 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 404 PM MDT SUN MAY 31 2009 NEC161-312230- /O.CON.KLBF.SV.W.0040.000000T0000Z-090531T2230Z/ SHERIDAN NE- 404 PM MDT SUN MAY 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR NORTHEASTERN SHERIDAN COUNTY... AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...OR 8 MILES SOUTHEAST OF GORDON...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4268 10206 4260 10206 4260 10233 4299 10211 TIME...MOT...LOC 2204Z 291DEG 19KT 4271 10208 $$ SPRINGER
000 WWUS53 KLBF 312226 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 426 PM MDT SUN MAY 31 2009 NEC161-312236- /O.EXP.KLBF.SV.W.0040.000000T0000Z-090531T2230Z/ SHERIDAN NE- 426 PM MDT SUN MAY 31 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY WILL EXPIRE AT 430 PM MDT... LAT...LON 4268 10206 4260 10206 4260 10233 4299 10211 TIME...MOT...LOC 2226Z 291DEG 19KT 4267 10194 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:20 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 31, 2:20 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SUN MAY 31 2009 .SYNOPSIS... AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA. H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5 RIDGE OVER WESTERN CONUS. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW 70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR NOW. && .AVIATION... SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...MASEK
Hazardous weather outlook, May 31, 2:09 PM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT SUN MAY 31 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN ADDITIONAL THREAT. THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, May 31, 3:09 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 13 N RUSHVILLE 42.90N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSLocal storm report, May 31, 3:25 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 9 N RUSHVILLE 42.84N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSLocal storm report, May 31, 3:34 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 9 NE GORDON 42.90N 102.08W
05/31/2009 E0.50 INCH CHERRY NE PUBLIC
PUBLIC REPORTED HAIL COVERING THE GROUND.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:35 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 25 min |
| May 31, 2:57 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 63 min |
| May 31, 3:30 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 23 min |
| May 31, 4:12 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| May 31, 4:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| May 31, 5:10 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.